Alert archive / New Jersey / Special Weather Statements in 2016

Special Weather Statement, NWS Philadelphia/Mount Holly

October 3, 2016Cape May County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Oct 3, 2016, 5:43 PM EDT for Cape May County, New Jersey. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2016, 5:43 PM EDT (21:43 UTC)
Expired
Oct 3, 2016, 6:30 PM EDT
In force
47 min
Issued by
NWS Philadelphia/Mount Holly

County Cape May County, NJ

The radar

The Dover AFB radar (KDOX), 79 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WWUS81 KPHI 032143
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
543 PM EDT MON OCT 3 2016

NJZ021>025-032230-
CAPE MAY-ATLANTIC-CUMBERLAND-ATLANTIC COASTAL CAPE MAY-COASTAL
ATLANTIC-
543 PM EDT MON OCT 3 2016

...A SHOWER WILL AFFECT NORTH CENTRAL CAPE MAY...SOUTH CENTRAL
ATLANTIC AND SOUTHEASTERN CUMBERLAND COUNTIES...

AT 542 PM EDT...A SHOWER PRODUCING HEAVY RAIN AND GUSTY WINDS WAS
LOCATED NEAR CORBIN CITY...OR 11 MILES WEST OF OCEAN CITY...MOVING
SOUTHEAST AT 10 MPH. LOCALIZED DOWNPOURS OF UP TO ONE QUARTER OF AN
INCH OF RAIN IS LIKELY.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS SHOWER.

LOCATIONS IMPACTED INCLUDE...
WOODBINE...ESTELL MANOR...CORBIN CITY...MARMORA...
SEAVILLE AND BEESLEYS POINT.

LAT...LON 3913 7479 3931 7488 3935 7483 3931 7467
      3930 7465 3929 7465 3929 7464 3928 7462
TIME...MOT...LOC 2142Z 310DEG 9KT 3930 7481 

$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Oct 3, 3:52 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 3, 3:52 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
352 PM EDT Mon Oct 3 2016

.SYNOPSIS...
An upper low will continue to weaken as it drifts eastward toward
the New England coast tonight and offshore on Tuesday. High
pressure centered over the Canadian Maritimes will build
southwestward down the eastern seaboard during midweek and remain
over the area through the end of the work week. Hurricane Matthew
is forecast to track northward along or just off of the Southeast
coast late this week before moving either farther up the East
coast or out to sea.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
An upper-level trough, the weakening of the pesky weekend closed
low, will swing across the region tonight. Some forcing combined
with a cold pool aloft and weak instability is resulting in a few
showers. The forecast soundings continue to indicate lower level
instability with a thin profile, thus any activity tending to be low
topped. Lightning has been rather limited to our northwest,
therefore we continued with just showers into early this evening.
Any showers should dissipate this evening as heating is lost.

As the the upper-level trough starts to shift offshore toward
daybreak, a ridge to the west will build. There will be some
subsidence and therefore the clouds should thin out across much of
the area for awhile. As the aforementioned ridge builds from the
west, strengthening surface high pressure across New England will
build southward. This will result in a surge of northeasterly
winds starting toward daybreak. As this occurs, low-level
moistening is forecast to take place which should result in some
low clouds developing from the ocean. The extent of this is of
some lower confidence, however it appears more likely closer to
the coast. As a result, we increased the sky cover late. If the
low clouds do not occur prior to daybreak, then some fog may
develop (especially across the western zones). It appears that the
depth of the low- level moist layer looks shallow and it may not
arrive until daybreak for most, however this could result in
patchy drizzle or sprinkles. For now, included a slight chance POP
for a shower toward morning mainly across the eastern and southern
areas with the incoming northeasterly surge.

As for the low temperatures, we used mostly a blend of MOS and
continuity. The hourly grids were adjusted with the latest obs,
then the LAMP/LAV guidance was blended in through this evening.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
The upper air pattern is an amplifying one with a negatively-
tilted trough across the Plains. This drives downstream ridging,
which moves across much of the East during the course of Tuesday.
This ridge aloft allows surface high pressure to strengthen from
New England to the Canadian Maritimes, however it extends down
into the northern Mid Atlantic region. This will result in a
northeasterly low-level flow, which is initially moist however
then some drying is expected to work in. As this surge occurs in
the morning, some lower clouds are anticipated. This should lift
and thin though especially across the northern areas as some
additional subsidence occurs and some drying tries to work in from
the north-northeast. As a result, we carried a lot of clouds for
much of the area to start, then indicated some improvement. While
some drizzle/sprinkles early may occur, the duration may be rather
short regarding the low-level moist layer. As a result, we just
carried slight chance POPs for a few possible showers mainly south
and east of Philadelphia in the morning.

As for the high temperatures, took a MOS blend but then adjusted
these down a little especially for the eastern areas given an
onshore flow.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Surface high pressure centered over New England-Canadian Maritimes
will ridge south-southwestward down the eastern seaboard through the
remainder of the work week. Meanwhile, the upper pattern will
feature shortwave ridging over the eastern U.S. However, a trailing
piece of energy positioned near the base of the mid-level trough
axis that was/is associated with the previous cutoff low may still
lag back to the southwest near the Delmarva coastline early in the
period. Therefore, cannot rule out a few light showers and sprinkles
Tuesday night or Wednesday near the coast; otherwise the second half
of the work week should be dry. A northeast wind around the high
will be maintained through much of the week across the region.
Despite the persistent onshore flow, model forecast soundings show
the column drying out owing to strong subsidence underneath the
ridge. In this setup, we may see low clouds develop/advect inland
each night and subsequently mix out/erode during each morning.
Assuming we see mostly sunny skies during peak heating, max
temperatures each afternoon should be near normal. This equates to
highs predominately in the low/mid 70s except 60s across the higher
terrain of northeastern PA/northwestern NJ and near the coast
Wednesday-Friday.

Then our attention turns to Hurricane Matthew for the weekend. The
upper ridge progresses downstream of the forecast area and into the
western Atlantic Ocean this weekend. Meanwhile, an upstream trough
moves eastward through the Great Lakes/Midwest regions on Saturday
and then the Northeast on Sunday. Initially, the tropical cyclone
(TC) is expected to be steered northward around the western
periphery of the ridge somewhere near the Southeast coast or
potentially farther offshore. The track of Matthew then becomes
even more uncertain as additional constituents from the mid
latitudes come into play. The timing of and degree of interaction
between the TC and the upstream mid latitude trough will influence
the track of Matthew, specifically whether it will be pulled
northward up the East coast or re-curve out to sea. Even if
Matthew tracks well offshore to spare the northern mid-Atlantic
region from direct impacts of strong winds and significant storm
surge, there is a scenario on the table where the forecast area would
be under a threat for heavy rainfall if the TC phases with the
mid latitude trough that acquires a negative tilt. In this case,
the pattern increasingly resembles composite studies for left-
of-track Predecessor Rainfall Events (PREs). The past few runs of
the GFS depict this wetter scenario. Conversely, there is another
camp of models that depict limited phasing between both
aforementioned systems. In the latter scenario, the TC would
eventually be steered out to sea either Sunday or Monday,
resulting in a mainly dry weekend except maybe for some light
showers with the passage of a cold front. For now have gone with a
blend of the guidance and the previous official forecast. PoPs
trended higher for the weekend, but are still in chance range.

Given the high uncertainty, please continue to monitor the
National Hurricane Center for the latest forecast track
information on Hurricane Matthew.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Rest of this Afternoon...VFR ceilings at times. A few showers
around, especially north and west of PHL. Northwesterly winds
mainly 4-8 knots.

Tonight...VFR for awhile, however a surge in onshore flow and low-
level moisture should result in a developing MVFR to perhaps IFR
ceiling at many terminals mainly toward daybreak. This could also
produce a shower or some drizzle. Light and variable winds,
becoming northeast 5-10 knots late. Our confidence regarding the
timing and extent of the low clouds is a bit below average.

Tuesday...MVFR (perhaps IFR) conditions at many terminals due to
low clouds and perhaps some drizzle in the morning, then
conditions should improve to VFR toward Midday. Northeasterly
winds around 10 knots, with some possible gustiness especially at
ACY and MIV.

OUTLOOK...
Tuesday night through Friday night...Potential for sub-VFR with
low clouds and fog (albeit less likely) to develop each night
before mixing out and improving to VFR during the daytime.
Persistent NE or E winds thru the period.

Saturday...Forecast for this weekend is still uncertain and depends
on the track of Hurricane Matthew. If the tropical system interacts
with an upstream trough, then rain and flight restrictions may
impact the terminals. If Matthew tracks close enough to the coast,
then the threat of gusty winds (especially along the coast) and
heavy rain would increase.

&&

.MARINE...
A weakening upper-level trough swings across the area tonight, then
shifts to our east Tuesday. High pressure builds across New England
then extends down into our area during Tuesday. This will allow for
a tightening pressure gradient and a northeasterly surge. As this
occurs, forecast soundings indicate the potential for gusts to 25
knots during Tuesday and this will also build the seas. As a result,
a Small Craft Advisory has been issued starting at 12z Tuesday
across the northern two coastal water zones, then 16z for the
remaining zones. We held off including Delaware Bay as it may
remain just below 25 knots, except for a portion of Lower
Delaware Bay. Given lower confidence, held off including these
zones for now.

OUTLOOK...
Tuesday night through Friday....SCA is in effect for the coastal
waters Tuesday night with gusty NE winds and building seas. Even
though winds may decrease on Wednesday, SCA conditions will likely
continue through the rest of the week with seas remaining about 5
ft in persistent NEly flow.

Friday night and Saturday...Long-period swells associated with
Hurricane Matthew may reach the shore. Seas will build as well.
There is still high uncertainty regarding how strong the winds and
how high the waves get, which will ultimately depend on how close
Matthew tracks to the northern mid-Atlantic coast.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from noon Tuesday to 6 PM EDT Wednesday
     for ANZ452>455.
     Small Craft Advisory from 8 AM Tuesday to 6 PM EDT Wednesday
     for ANZ450-451.

&&

Synopsis...Klein
Near Term...Gorse
Short Term...Gorse
Long Term...Klein
Aviation...Gorse/Klein
Marine...Gorse/Klein
Hazardous weather outlook, Oct 3, 4:01 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 PM EDT MON OCT 3 2016

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-042015-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
401 PM EDT MON OCT 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HURRICANE MATTHEW IS FORECAST TO MOVE NORTHWARD TOWARD THE
SOUTHEAST COAST BY SATURDAY. THERE IS HIGH UNCERTAINTY REGARDING
THE TRACK OF MATTHEW BEYOND THIS POINT. THEREFORE, IT IS TOO EARLY
TO SAY WHETHER MATTHEW WILL CURVE OUT TO SEA OR TAKE A MORE
NORTHWARD TRACK CLOSER TO THE MID-ATLANTIC COAST LATER IN THE
WEEKEND. THE LATTER SCENARIO WOULD PRODUCE MORE DIRECT IMPACTS
FROM THE TROPICAL SYSTEM BUT EVEN AN OFFSHORE TRACK COULD BRING
THE THREAT OF LOCALLY HEAVY RAINFALL SOMETIME THIS WEEKEND. PLEASE
MONITOR THE FORECAST FROM THE NATIONAL HURRICANE CENTER FOR THE
LATEST INFORMATION ON HURRICANE MATTHEW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-042015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
401 PM EDT MON OCT 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HURRICANE MATTHEW IS FORECAST TO MOVE NORTHWARD TOWARD THE
SOUTHEAST COAST BY SATURDAY. THERE IS HIGH UNCERTAINTY REGARDING
THE TRACK OF MATTHEW BEYOND THIS POINT. THEREFORE, IT IS TOO EARLY
TO SAY WHETHER MATTHEW WILL CURVE OUT TO SEA OR TAKE A MORE
NORTHWARD TRACK CLOSER TO THE MID-ATLANTIC COAST LATER IN THE
WEEKEND. THE LATTER SCENARIO WOULD PRODUCE MORE DIRECT IMPACTS
FROM THE TROPICAL SYSTEM BUT EVEN AN OFFSHORE TRACK WOULD LIKELY
BRING HIGH SEAS AND GUSTY WINDS TO OUR COASTAL WATERS THIS
WEEKEND. PLEASE MONITOR THE FORECAST FROM THE NATIONAL HURRICANE
CENTER FOR THE LATEST INFORMATION ON HURRICANE MATTHEW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 3, 5:43 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
543 PM EDT MON OCT 3 2016

NJZ021>025-032230-
CAPE MAY-ATLANTIC-CUMBERLAND-ATLANTIC COASTAL CAPE MAY-COASTAL
ATLANTIC-
543 PM EDT MON OCT 3 2016

...A SHOWER WILL AFFECT NORTH CENTRAL CAPE MAY...SOUTH CENTRAL
ATLANTIC AND SOUTHEASTERN CUMBERLAND COUNTIES...

AT 542 PM EDT...A SHOWER PRODUCING HEAVY RAIN AND GUSTY WINDS WAS
LOCATED NEAR CORBIN CITY...OR 11 MILES WEST OF OCEAN CITY...MOVING
SOUTHEAST AT 10 MPH. LOCALIZED DOWNPOURS OF UP TO ONE QUARTER OF AN
INCH OF RAIN IS LIKELY.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS SHOWER.

LOCATIONS IMPACTED INCLUDE...
WOODBINE...ESTELL MANOR...CORBIN CITY...MARMORA...
SEAVILLE AND BEESLEYS POINT.

LAT...LON 3913 7479 3931 7488 3935 7483 3931 7467
      3930 7465 3929 7465 3929 7464 3928 7462
TIME...MOT...LOC 2142Z 310DEG 9KT 3930 7481

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 3:44 PM EDTSmall Craft AdvisoryPHI53 hr
Oct 3, 6:01 PM EDTAreal Flood AdvisoryPHICape May3 hr

Nearby

Special Weather Statements in New Jersey, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.